UPDATED: As you may be aware, the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are currently investigating a recent outbreak of fungal meningitis among patients who received an epidural steroid injection after May 21, 2012. Seven deaths have been reported as of October 7, 2012. Our thoughts and prayers are with the patients and their families affected by this horrific tragedy.
It is important to remind patients:
- Steroid injections are safe.
- These cases are associated with a potentially contaminated batch of medication.
- Investigation into the exact source of the contamination is ongoing; however, interim data show that all infected patients received injection with preservative-free methylprednisolone acetate (80mg/ml) prepared by New England Compounding Center (NECC), located in Framingham, Mass.
- As of Oct. 3, 2012, NECC has voluntarily shut down.
- As of Oct. 7, 2012, NECC has voluntarily recalled all of its products.
- Fungal meningitis is not transmitted from person to person.
If patients have questions or concerns, they should contact their immediate health care provider.
FDA and CDC recommend that healthcare professionals cease use of any product produced by the NECC until further information is available. NECC has recall of its products.
For more information concerning the recalled lots, or to read the full statements, including recommendations, from FDA and CDC, access the resources below: